Wyoming, 2025

High Wind in Wyoming, December 30, 2025

December 30, 2025 · NWS CYS · 2 events in 2 counties and zones

Strong gap winds briefly impacted portions of Interstate 80 between Elk Mountain and the Interstate 80 Summit for the early morning hours of December 30th. Wind gusts were generally between 55 to 65 MPH.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong gap winds briefly impacted portions of Interstate 80 between Elk Mountain and the Interstate 80 Summit for the early morning hours of December 30th. Wind gusts were generally between 55 to 65 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 30, 2:21 AM MST, 35 minutes earlier. Its key messages:

  • High Wind Warnings are in effect for the typical gap winds areas through Tuesday afternoon.
  • Another round of localized high winds is possible very early Wednesday morning into Wednesday afternoon. High Wind Watches have been issued for the typical wind prone locations.
  • A third round of localized high winds is possible early Thursday morning through Thursday afternoon.
  • Above average temperatures and breezy conditions expected through the weekend, with a chance of precipitation primarily in the mountains to end the week.
Area forecast discussion, Dec 30, 2:21 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
221 AM MST Tue Dec 30 2025

.KEY MESSAGES...

- High Wind Warnings are in effect for the typical gap winds
  areas through Tuesday afternoon.

- Another round of localized high winds is possible very early
  Wednesday morning into Wednesday afternoon. High Wind Watches
  have been issued for the typical wind prone locations.

- A third round of localized high winds is possible early
  Thursday morning through Thursday afternoon.

- Above average temperatures and breezy conditions expected
  through the weekend, with a chance of precipitation primarily
  in the mountains to end the week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 218 AM MST Tue Dec 30 2025

Mostly quiet for the next several days as dry, upper-level,
northwesterly flow dominates the region. An upper-level ridge will
begin to build across the southwestern CONUS today through early
Wednesday morning, then begin moving over the region by Wednesday
afternoon, resulting in clearing skies and warming temperatures. The
pattern at 500mb is very similar to the upper-level pattern. A
couple bands of moderate cyclonic vorticity advection will push
through late this morning through the overnight hours. However, dry
conditions and minimal forcing aside from the CVA will prevent any
precipitation with this passage, though a period of increasing cloud
cover is expected this afternoon through the overnight hours thanks
to the marginal lift associated with the bands of CVA. 700mb winds
are increasing early this morning and will peak around 09 to 12Z
this morning, maxing out around 40 to 45kts across the Laramie
Range. With modest GFS downward omega values across the Laramie
Range, general over-performance of winds recently, and in-house
random forest guidance showing probability of high winds around 60%
at Arlington/Elk Mountain, 40% at Bordeaux, and 35 to 40% for the I-
80 Summit zone, the High Wind Warnings look good and will remain in
effect through 18Z and 21Z today. 700mb temperatures between -2 and
0C today will be fairly typical for this time of year, according to
the NAEFS climatological percentile. However, downslope warming
should lead to temperatures slightly above average, especially east
of the Laramie Range where downslope warming effects will be
maximized. Expect high temperatures in the mid-40s to low-50s east
of the Laramie Range and low- to mid-40s west of the Laramie Range,
with increasing cloud coverage through the morning hours. Mostly
seasonable overnight lows are expected, with lows in the mid-teens
to mid-20s expected.

For Wednesday, the building upper-level ridge will move over the CWA
through the morning and afternoon hours. A weak swath of 500mb CVA
will moves through the ridge Wednesday morning and afternoon, mainly
across western portions of the CWA. Cloud cover should increase west
of the Laramie Range as this CVA moves through, though precipitation
is not expected due to the most dry conditions. The next system will
start to move into southern California late Wednesday into early
Thursday morning, more details on this in the long term discussion,
leading to cloud cover expanding eastward by 06Z Thursday. 700mb
winds remain fairly calm through the day Wednesday, but the surface
pressure gradient will begin to increase between 06Z through 09Z
early Wednesday morning as a low pressure system develops off the
Black Hills in western South Dakota. This pressure system will dive
southwesterly off the Black Hills and increase pressure gradients
along the Laramie Range to around 3 to 4mb between 09 and 18Z
Wednesday morning. 700mb wind support is not really there, as the
700mb flow remains around 30 to 35kts. With these surface gradients
and deepening surface low to the east, gusty conditions are expected
along and just downwind of the Laramie Range, with breezy conditions
expected along the majority of I-80 in the CWA. 700mb Craig to
Casper gradients increase into the upper-50s with as 700mb gradients
increase slightly as the low pushes through. With modest downward GFS
omega values near the Arlington/Elk Mountain wind prone region,
gusty winds will be possible from about 06 to 15Z Wednesday. With
this fairly marginal setup and lower confidence for a gradient-
driven event, decided to issue High Wind Watches and let day crew
take another look at future model runs to determine if an upgrade is
necessary.

700mb height gradients start to increase late Wednesday
night into the early morning hours Thursday behind the departing
surface low, increasing 700mb winds to around 40kts across western
portions of the CWA and the Laramie Range. With modest GFS downward
omega values again, breezy to gusty winds are expected to continue
across western portions of the CWA and along the Laramie Range.
700mb temperatures will increase into the 2 to 4C range throughout
the day, a jump back into the 90th percentile according to the NAEFS
climatological percentiles. With added warming from downslope flow
earlier in the day and 700mb temperatures in the 90th percentile,
surface temperatures will warm nicely on Wednesday. Highs east of
the Laramie Range will be in the low-50s to low-60s and low- to mid-
40s once again west of the Laramie Range. Overnight lows will be
warmer Wednesday into Thursday thanks to the downsloping winds and
warmer 700mb temperatures. Expect morning lows on Thursday in the
mid-20s to upper-30s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 218 AM MST Tue Dec 30 2025

No major changes to the long term forecast. Please see previous
discussion...

A relatively calm long term forecast period is expected, as high
pressure ridging brings above normal temperatures and dry conditions
on Wednesday, but a quick moving system from off of California will
disrupt this pattern beginning Thursday and continuing into the the
weekend, helping to bring a bit more breeziness and mountain
precipitation to the region.

Wednesday will be a benign day as high pressure ridging controls the
region and we see above normal temperatures and dry conditions, but
clouds will be building as moisture begins increasing across the
area. On Thursday an upper level low will move inland across
California and then across our region through Friday, disrupting the
ridge and bringing mountain precipitation alongside breezy winds. In
house guidance indicates the potential for high winds to return to
our wind prone locations, with Arlington seeing peaks of around 50-
65% probability for gusts 58+ Thursday through the weekend.
Meanwhile we'll see a moisture plume move across the region, but
with a lack of significant forcing the bulk of this activity should
be driven by orographic enhancement via southwesterly flow, leading
to mostly mountain precipitation in the form of high elevation snow.
And overall QPF amounts aren't overtly impressive, so while some
fresh snow will be welcome for the area, overall accumulations
shouldn't be on the high side. After this system moves across,
ridging should re-establish into Saturday, but another quick moving
system should help to flatten this feature out while bringing
another chance of breezy winds as the jet begins to settle over the
area. Meanwhile our temperatures should stay relatively similar
through the period without a stronger cold airmass to interrupt,
leading to continued above normal highs with temperatures east of
the Laramie Range in the 50's to 60's, and to the west in the 40's.
The new year will be starting off similarly to how our Christmas
went, with warmth and wind.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1021 PM MST Mon Dec 29 2025

The remainder of the overnight will feature calm, VFR conditions.
Clear skies and light winds are expected to continue through mid-
morning. LLWS will be possible at KLAR and KCYS due to strong winds
aloft. Winds at the surface will begin to increase late morning,
with most terminals seeing diurnal gusts of 20 to 25 kts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST this morning for WYZ106.
     High Wind Watch from late tonight through Wednesday morning
     for WYZ106-116.
     High Wind Warning until 1 PM MST this afternoon for WYZ110-116.
     High Wind Watch from this evening through Wednesday morning
     for WYZ110.
NE...None.

&&

SHORT TERM...AM
LONG TERM...AM/CG
AVIATION...SF
Hazardous weather outlook, Dec 29, 3:31 PM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
331 PM MST Mon Dec 29 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-302245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
331 PM MST Mon Dec 29 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- High winds are expected for the typical gap wind areas tonight
  into Tuesday morning. Another round is possible Tuesday night
  into Wednesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Above average temperatures and breezy conditions expected
  through the weekend, with a chance of precipitation primarily
  in the mountains to end the week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 30, 2:56 AM MST to 5:16 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A few WYDOT sites across the southern Laramie Range, mostly along Interstate 80, reported brief gusts of 58 MPH and sustained winds over 40 MPH. Peak gust of 58 MPH measured at Lone Tree WYDOT site, near Buford Wyoming.

High Wind, North Snowy Range Foothills

When
December 30, 3:46 AM MST to 6:46 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A three hour period of strong winds impacted the Interstate 80 corridor between Elk Mountain and southeast of Arlington. Peak gust of 66 MPH measured at the WYDOT sensor at County Road 402, 3 miles southeast of Elk Mountain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300409, 1300408.